The Positive Side

Winter 2010 

Ask the Experts: The Skinny on Skin

My HIV-positive boyfriend is always suffering from some sort of skin affliction, and he’s not alone. He and his poz friends often compare (and bemoan) their blotches and rashes. Are there skin conditions that are more common among people with HIV? What can they do about them?
— T.P., Toronto

Interviews by Jennifer McPhee


CHERYL ROSEN, MD
Dermatologist
Toronto Western Hospital

Before highly active antiretroviral therapy (HAART) came along, skin conditions were extremely common among people with HIV/AIDS (PHAs). Fortunately, those days are behind us.

Today, warts are the most common skin condition among PHAs. They are caused by human papillomavirus (HPV) and can appear anywhere on the body, including the mouth and the genitals. Freezing with liquid nitrogen or applying cantharidin solution or ointments with salicylic acid are three possible treatments. Warts can be quite resistant and may need multiple treatments.

Kaposi’s sarcoma (KS) is much less common today than it was before HAART, but it is still seen in PHAs. It can occur on the skin and in the lining of the mouth, nose and throat. KS, which is caused by a herpes virus, appears on the skin as small, flat bluish-red to purple patches that can become raised over time. Because developing KS is related to having a compromised immune system, changing antiretrovirals to make a more effective HAART regimen, which will lead to improved immune function, may help. Surgery, treatment with liquid nitrogen and several anti-cancer medications are also options. If you notice a new or changing skin lesion, see your doctor. It may be benign, but if it is a form of skin cancer, it’s best to treat it early.

Some PHAs also end up with rashes caused by drugs, including anti-HIV medications such as abacavir (see Antiretrovirals and Rash, below) or antibiotics such as sulfa drugs. Drug rashes can look like hives, blisters or red, scaly patches. The best way to determine the diagnosis of a generalized rash and whether it is related to a drug and how to treat it is to see your doctor.

It is important to remember that PHAs can develop skin lesions and rashes that are not related to HIV. You should see your doctor about any change on your skin that does not heal.

Antiretrovirals and Rash

The group of anti-HIV drugs called non-nukes or NNRTIs — which includes efavirenz (Sustiva and in Atripla), etravirine (Intelence) and nevirapine (Viramune) — can cause skin rash, usually during the first few weeks of use. If you develop a rash while taking any of these drugs, contact your doctor.

There have been rare cases of a severe and life-threatening skin reaction among nevirapine (and perhaps one case with etravirine) users. In addition to skin rash (which may be blistering and painful), other symptoms may occur, such as itchy eyes, swelling and muscle or joint pain. If you develop any of these symptoms, call your doctor immediately.

The nuke abacavir (Ziagen and in Kivexa and Trizivir) can cause a severe, life-threatening immune system reaction usually within the first six weeks of use. Fortunately, most HIV clinics now test PHAs to determine if they are likely to develop this reaction to abacavir. As a result of this testing, life-threatening reactions to abacavir are now very rare in Canada.

Skin eruption and rash has also been reported in a very small portion (less than 1 percent) of people taking the protease inhibitor darunavir (Prezista) during clinical trials.


DEBBIE KELLY, PharmD
Pharmacist
Newfoundland and Labrador HIV Clinic

Whenever a PHA has a rash that might be caused by a drug, we first try to establish whether a drug is the problem or whether something else is to blame, such as a new shampoo, soap or laundry detergent. Once we determine that a drug is the culprit, we assess if the rash is a relatively harmless side effect that the person can ride out or if it’s a sign of a more serious drug allergy. In many cases, people keep taking their medication, but we check regularly to ensure that their rash is improving.

There’s not much you can do to prevent rashes caused by medications. If your doctor has advised you to ride out an annoying rash, we recommend:

  • applying a non-scented moisturizer after bathing
  • using non-scented hypo-allergenic skincare products
  • adding packets of colloidal oatmeal to your lukewarm bath
  • using antihistamine or corticosteroid cream only after checking with your doctor to ensure that these creams won’t obscure a more serious problem

The antiretroviral atazanavir (Reyataz) can cause jaundice (yellowing or darkening of the skin and/or whites of the eyes). In most cases, jaundice is not dangerous, but many people are bothered by it. If you have this condition, it’s important to not stop taking your medication. Instead, ask your doctor and pharmacist about other options.

Finally, it’s important to note that when you start HAART, any pre-existing skin condition may suddenly get worse. Hang in there. As these drugs begin to restore your immune system, your skin should improve.


AARON HOO, ND
Naturopath
Doctors’ Choice Nutrition
Vancouver

When your skin is inflamed, it’s often a sign that your “gut” lining is inflamed. This is really a sign that the body’s immune system is compromised, because the majority of the immune system resides in the gut wall.

An unhealthy gut lining impedes the digestion of certain foods and results in food sensitivities, which, in turn, can show up on the skin as eczema. The first thing we do for eczema is eliminate certain foods from the diet to pinpoint which foods are causing the problem. We also suggest:

  • taking the amino acid supplement L-glutamine
  • taking herbs that promote mucous production, such as slippery elm and aloe
  • taking digestive enzymes, such as bromelain (pineapple extract) and papain (papaya extract)

A disruption of the bacterial ecology of the gut can cause an overgrowth of Candida (yeast) in the body. This can lead to very red, itchy skin. We recommend removing simple sugars and yeast-based foods from your diet and replacing them with healthy fats and proteins. The herb Oregon grape root helps rid the body of excess yeast and probiotic supplements help replenish the body’s supply of “good bacteria.”

Herpes infection is quite common among PHAs. We suggest taking zinc orally and applying zinc sulphate topically to help decrease the number of herpes outbreaks and speed up healing of sores. We also suggest taking lysine orally or topically.

Stress takes a heavy toll on the body’s immune system, so take time to relax by practicing yoga, prayer, meditation or deep breathing exercises. Your skin will thank you.


FRANÇOIS
Person living with HIV
Montreal

My long, frustrating battle with skin conditions began last December. I’ve been HIV positive for seven years and I’ve had psoriasis for much longer. So, when I first noticed lesions on the top of my head, I assumed my psoriasis was back. But these itchy, dry, bloody patches looked quite different from what I was used to.

My HIV physician sent me to a dermatologist who diagnosed me with eczema and gave me a corticosteroid cream. It didn’t help. In fact, extremely itchy little blisters started showing up on my hands and then spread to my arms. I went back to my dermatologist, who prescribed a different kind of medication. Again, it didn’t help.

In June, while on a fishing trip, my arms suddenly became very red and swollen, and the redness spread to my previously unaffected legs. Naturally, I was quite alarmed. I took the antihistamine Benadryl, which reduced the swelling but not the redness. As soon as I got home, I went to my dermatologist. He took one look at me and said, “My God, what is that?”

He sent me to a dermatologist who specializes in treating PHAs. Thankfully, this doctor had more answers. He told me I had eczema on my head and that the bleeding from the eczema made me susceptible to bacterial infections — specifically bacterial folliculitis and impetigo. He prescribed an antibiotic, and, after taking it four times a day for 10 days, my skin finally began to improve.

Soon after, I went on another excursion to the great outdoors. As usual, I wore lots of sunscreen and brought along Benadryl. This time, the sun did wonders for my skin.

Anyone suffering through a similar ordeal should see a specialist sooner rather than later. These days, my skin is not completely lesion free. But compared to before, I feel like I’ve been cured.

Jennifer McPhee is a Toronto-based freelance writer. Her work has appeared in numerous publications including Chatelaine, The Globe and Mail and Childview.

Herbal Interactions

Some herbs can interact with prescription medicines, including anti-HIV drugs, and over-the-counter products. This can change the medication’s effectiveness or make worse any side effects of the drugs. Be sure to let your doctor know of all the herbs, supplements and other complementary therapies you are taking.